Transfusion reactions

A 74 y/o male with PMH of CLL presents to the ED for increasing cough, SOB and increasing weakness.  He has a history of chronic pneumonia about once a year and feels like it is coming on again.  Abx are started and blood is taken.  His Hct comes back at 6.2.  Two units of PRBCs are ordered and the transfusion is begun.

What are the immediate transfusion reactions to watch out for?

Hemolytic reaction — The most worrisome acute reaction.  Ab-mediated (i.e. ABO incompatible).  Frequently, pts report feeling of “impending doom.”  Fevers, chills, burning, tightness.  Joint / back pain.  Hematuria.

Febrile non-hemolytic reaction — Least worrisome acute reaction, but most common.  Ab reacting w/ WBC fragments or cytokine-mediated.  Fevers, chills, +/- respiratory distress.

Allergic reaction — Foreign plasma protein-mediated.  Skin flushing, urticaria, edema, shock.

Anaphylactic reaction — Mast cell and basophil-mediated.  Prominent cardiopulmonary instability.  Hypotension, arrhythmias, shock.  Stridor, dyspnea.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s